top of page

Xylazine

Xylazine is an animal tranquilizer which is reaching the US illicit drug supply (“on the street") where it is known as “tranq" or “tranq dope."​ Xylazine has been linked to an increasing number of overdose deaths nationwide. Some people who use drugs are taking xylazine knowingly in combination with other drugs, especially fentanyl. Other people who use drugs are not aware their drug supply contains xylazine at all.

What does a Xylazine overdose look like? 

Xylazine overdoses can be hard to identify. The effects of xylazine are similar to those of opioids and xylazine may not show up in routine drug testing.

The symptoms of a xylazine overdose include: 

  • Dry mouth 

  • Drowsiness 

  • Slow breathing 

  • Low blood pressure

One of the things that makes xylazine so dangerous is that it is often combined with other drugs, like fentanyl, to increase their potency. However, this also increases the likelihood of overdose. And, unlike fentanyl, xylazine does not respond to naloxone (Narcan), making overdose even more dangerous. 

Fentanyl Adult.PNG
1 Xy.PNG
bottom of page